Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 26, 2019, 4:56 PM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2019, 4:56 PM CDT (21:56 UTC)
- Expired
- May 26, 2019, 5:17 PM CDT
- In force
- 21 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:27 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WFUS53 KGLD 262156
TORGLD
KSC039-153-179-193-262230-
/O.NEW.KGLD.TO.W.0012.190526T2156Z-190526T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
456 PM CDT Sun May 26 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Thomas County in northwestern Kansas...
Northwestern Sheridan County in northwestern Kansas...
Southeastern Rawlins County in northwestern Kansas...
Southwestern Decatur County in northwestern Kansas...
* Until 530 PM CDT.
* At 456 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Rexford, or 17 miles northeast of
Colby, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oberlin and Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3942 10072 3955 10096 3993 10075 3978 10036
TIME...MOT...LOC 2156Z 214DEG 35KT 3954 10079
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
0241 follow-up statement
155
WWUS53 KGLD 262217
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
517 PM CDT Sun May 26 2019
KSC039-153-179-193-262226-
/O.CAN.KGLD.TO.W.0012.000000T0000Z-190526T2230Z/
Thomas KS-Sheridan KS-Rawlins KS-Decatur KS-
517 PM CDT Sun May 26 2019
...THE TORNADO WARNING FOR NORTHEASTERN THOMAS...NORTHWESTERN
SHERIDAN...SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has become more
of a wind threat, and no longer poses a threat for tornadoes.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.
LAT...LON 3942 10072 3955 10096 3993 10075 3978 10036
TIME...MOT...LOC 2213Z 214DEG 35KT 3971 10064
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 26, 4:31 PM CDT, 25 minutes earlier.
Area forecast discussion, May 26, 4:31 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 331 PM MDT Sun May 26 2019 .MESOSCALE DISCUSSION... Issued at 311 PM MDT Sun May 26 2019 Surface analysis shows the warm front near to just north of the KS/NE border, and the dry line near the I-25 corridor. The dry line/front intersection is between Limon and Fort Morgan. An MCS continues to slowly progress northeast across NW KS. One minute satellite imagery shows indications of a strong updraft due to warmer pockets being seen behind the horseshoe shaped cooling area in the updraft. Despite updraft divergence being around 100 kts with individual storms in this MCS, hail has not been much of an issue so far. Am thinking this is due to the cloud cover not quite clearing enough to allow for more destabilization earlier this afternoon. More intense storms are in Southeast Colorado where the environment has been allowed to warm more. SPC HREF over the last three runs has continued to indicate the stronger storms will be moving out of SE CO after 3 PM MT. The effect of the cloud cover makes me question how much instability will be available to work with. Storm intensity should peak in the next couple of hours. Will see if this happens given the cloud cover. && .SHORT TERM...(This evening through Wednesday) Issued at 125 PM MDT Sun May 26 2019 Tonight...a line or broken line of strong to severe thunderstorms is expected to exit the forecast area around or shortly after midnight. Low temperatures range from the mid 40s to low 50s in far eastern Colorado to around 60 in Norton and Graham counties. Monday...its possible for a few strong to severe thunderstorms to develop in the late afternoon to overnight hours across the far east and northwest zones. The Storm Prediction Center has areas from near McCook to Hill City east in a slight risk for severe storms. Southerly winds increase in the afternoon with gusts in the 25 to 35 mph range along and south of the interstate. High temperatures in the mid 70s to mid 80s. Low temperatures range from the low to mid 40s west, mid 50s east. Tuesday...general idea is for an upper level low pressure area to reach southwest Nebraska by the end of the day then into northeast Nebraska by 12z Wednesday morning. Some wraparound showers and thunderstorms are possible, mainly across the northwest 1/2 of the area. Afternoon temperatures will be much cooler with readings ranging from the low to mid 60s in the west to the upper 70s in the east. Low temperatures in the low 40s west, low 50s east. Wednesday...generally dry weather currently expected. High temperatures in the 60s, low temperatures in the 40s. .LONG TERM...(Thursday through Sunday) Issued at 125 PM MDT Sun May 26 2019 Thursday...dry weather currently expected. High temperatures in the low to mid 70s. Lows in the mid 40s to low 50s. Friday...some weak disturbances move across the area from the west/southwest supporting spotty chances for thunderstorms. High temperatures in the mid 70s to low 80s. Low temperatures in the mid 40s to around 50 west, mid 50s east. Saturday...little change from Friday with a chance of afternoon thunderstorms. High temperatures in the mid 70s to low 80s. Lows in the upper 40s west to mid 50s east. Sunday...chance of afternoon thunderstorms as weather disturbances move through from the west. High temperatures in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1115 AM MDT Sun May 26 2019 KGLD, sub vfr cigs expected from taf issuance through 19z or 20z with winds from the southeast 10-15kts with higher gusts. From 20z-23z vfr conditions expected with winds increasing from the south gusting near 30kts. From 23z-01z a line of strong to severe thunderstorms is expected to impact the terminal very low visibility in moderate to heavy rain, wind gusts in excess of 50kts and possibly some hail. After 02z winds begin the period from the southeast near 15ks slowly veering to the south around 12kts by 07z then southwest near 10kts by 12z and west under 10kts around 15z. KMCK, sub vfr conditions expected from taf issuance through about 05z with winds increasing from the southeast gusting near 30kts. From 00z-02z a line of strong to severe thunderstorms may impact the terminal with very low visibility in moderate to heavy rain, wind gusts in excess of 50kts and possibly some hail. After 06z vfr conditions are expected with winds gradually veering to the south then southwest at speeds under 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 26, 2:35 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 135 PM MDT Sun May 26 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms will increase in coverage and intensity through the remainder of the afternoon and into the mid evening moving in a northeast to east direction. The primary threats will be hail to three inches in diameter, wind gusts to 75 mph, a few tornadoes, and locally heavy rainfall which may cause flash flooding. The line or broken line of severe storms is expected to exit the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday, isolated thunderstorms will be possible over the northern and eastern portions of the area. A few of these storms could become severe with large hail being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening.
In the hours before
Special weather statement, May 26, 4:08 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Goodland KS 408 PM CDT Sun May 26 2019 KSZ028-262130- Logan KS- 408 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 430 PM CDT... At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near Russell Springs, or 17 miles northwest of Scott State Lake, moving north at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oakley, Monument and Russell Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern and west central Kansas. LAT...LON 3878 10129 3914 10119 3913 10085 3878 10103 TIME...MOT...LOC 2108Z 185DEG 43KT 3888 10113 024
Special weather statement, May 26, 4:30 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 330 PM MDT Sun May 26 2019 KSZ013-262145- Sherman KS- 330 PM MDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 345 PM MDT... At 330 PM MDT, thunderstorm outflow was located 5 miles southeast of Goodland, moving north at 35 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 11 and 32. A Tornado Watch remains in effect until 900 PM MDT for northwestern Kansas. LAT...LON 3918 10147 3919 10185 3953 10188 3954 10142 TIME...MOT...LOC 2130Z 186DEG 32KT 3927 10166 024
Local storm report, May 26, 4:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TORNADO 6 WSW MINGO 39.25N 101.06W
05/26/2019 THOMAS KS TRAINED SPOTTER
SPOTTER REPORTED RAIN WRAPPED TORNADO.
&&Local storm report, May 26, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 10 N SHARON SPRINGS 39.03N 101.74W
05/26/2019 WALLACE KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED PORTIONS OF HIGHWAY 27
NORTH OF SHARON SPRINGS SEEING FLOODING.
&&
JNSpecial weather statement, May 26, 4:52 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
352 PM MDT Sun May 26 2019
COZ092-262215-
Cheyenne County CO-
352 PM MDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving north at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 141 and 169.
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado...and west central Kansas.
LAT...LON 3869 10239 3905 10235 3905 10205 3899 10204
3869 10212
TIME...MOT...LOC 2152Z 187DEG 30KT 3878 10223
024Local storm report, May 26, 4:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD 1 N COLBY 39.40N 101.05W
05/26/2019 THOMAS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 4 TO 5 INCHES OF
WATER ON ALL MAIN ROADWAYS.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:26 PM CDT | Special Weather Statement | GLD | Gove | 19 min |
| May 25, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 22 min |
| May 26, 6:33 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 4 hr |
| May 26, 11:05 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Logan, Rawlins, Sheridan and 4 more | 115 min |
| May 26, 2:39 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 51 min |
| May 26, 2:49 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| May 26, 3:02 PM CDT | Special Weather Statement | GLD | Greeley | 13 min |
| May 26, 3:07 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 38 min |
| May 26, 3:18 PM CDT | Flash Flood Warning | GLD | Wallace | 2 hr |
| May 26, 3:38 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 26, 3:40 PM CDT | Special Weather Statement | GLD | Wichita | 20 min |
| May 26, 3:46 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 44 min |
| May 26, 3:49 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
| May 26, 3:57 PM CDT | Flash Flood Warning | GLD | Logan | 101 min |
| May 26, 4:08 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 26, 4:18 PM CDT | Flash Flood Warning | GLD | Thomas | 92 min |
| May 26, 4:24 PM CDT | Tornado Warning | GLD | Thomas | 36 min |
| May 26, 4:30 PM CDT | Special Weather Statement | GLD | Sherman | 15 min |
| May 26, 4:44 PM CDT | Tornado Warning | GLD | Rawlins, Sheridan, Thomas | 31 min |
| May 26, 5:10 PM CDT | Special Weather Statement | GLD | Wallace | 20 min |
| May 26, 5:12 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 26, 5:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 47 min |
| May 26, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 43 min |
| May 26, 5:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 58 min |
| May 26, 5:46 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 26, 5:54 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 2 hr |
| May 26, 5:58 PM CDT | Flash Flood Warning | GLD | Sherman | 105 min |
| May 26, 5:59 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 26, 6:01 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 26, 6:13 PM CDT | Special Weather Statement | GLD | Thomas | 17 min |
| May 26, 6:36 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| May 26, 6:57 PM CDT | Special Weather Statement | GLD | Logan | 18 min |
| May 26, 6:58 PM CDT | Flash Flood Warning | GLD | Thomas | 38 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.